Alert archive / South Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Sep 7, 2012, 12:30 AM EDT for Florence County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2012, 12:30 AM EDT (04:30 UTC)
- Expired
- Sep 7, 2012, 1:30 AM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
County Florence County, SC
The radar
The Wilmington radar (KLTX), 122 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 4.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1904 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
973
WWUS82 KILM 070430
SPSILM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1230 AM EDT FRI SEP 7 2012
SCZ032-033-070530-
FLORENCE-MARION-
1230 AM EDT FRI SEP 7 2012
...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS PORTIONS OF
FLORENCE AND MARION COUNTIES...
AT 1228 AM EDT...DOPPLER RADAR INDICATED SLOW-MOVING THUNDERSTORMS
ALONG A LINE EXTENDING FROM SARDIS TO PAMPLICO...MOVING SOUTH AT 10
TO 15 MPH.
THESE STORMS WERE PRODUCING RAINFALL RATES UP TO TWO INCHES PER
HOUR. RADAR HAS ESTIMATED UP TO 3.5 INCHES OF RAIN MAY HAVE FALLEN
ALONG THE FLORENCE-MARION COUNTY BORDER EAST OF HYMAN AND EVERGREEN.
SOME LOCATIONS IMPACTED BY THIS HEAVY RAINFALL INCLUDE LAKE
CITY...CARTERSVILLE...EFFINGHAM...EVERGREEN...FRIENDFIELD...GRESHAM..
.HANNAH...HYMAN...JOHNSONVILLE...KINGSBURG...NEW HOPE AND PAMPLICO.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3413 7998 3406 7939 3380 7932 3382 7938
3381 7939 3379 7944 3385 7981 3388 7983
3389 7985 3388 7994 3391 7997 3395 7998
3399 7990 3408 8005
TIME...MOT...LOC 0428Z 342DEG 14KT 3402 7994 3394 7952
$$
TRAWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Sep 6, 9:30 PM EDT, 3 hours earlier.
Area forecast discussion, Sep 6, 9:30 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 930 PM EDT THU SEP 6 2012 .SYNOPSIS... LONG PERIOD SWELLS FROM TROPICAL CYCLONE LESLIE WILL IMPACT THE BEACHES THROUGH THE WEEKEND...INCREASING THE RISK FOR STRONG AND FREQUENT RIP CURRENTS AND LARGER THAN NORMAL BREAKERS. SOME BEACH EROSION MAY EVEN BE OBSERVED. A WEAK RIDGE OF HIGH PRESSURE WILL REMAIN ALONG THE COAST AS A TROUGH OF LOW PRESSURE SLOWLY APPROACHES THE CAROLINAS FROM THE WEST THROUGH FRIDAY. A STRONGER FRONTAL SYSTEM WILL USHER IN FALL-LIKE WEATHER SUNDAY...WITH DRIER AND COOLER HIGH PRESSURE BUILDING IN NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 930 PM THURSDAY...A TROUGH OF LOW PRESSURE WILL SLOWLY SAG SOUTHWARD OVERNIGHT. AT THE SAME TIME...A MID-LEVEL SHORTWAVE TROUGH WILL MIGRATE TO THE COAST. UPSTREAM CONVECTION CONTINUES TO BRING HEAVY RAIN AND WHERE THIS CONVECTION TRAINS...IT IS PRODUCING SIGNIFICANT RAINFALL AMOUNTS...CAPABLE OF CAUSING PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS. AS THIS CONVECTION SAGS INTO THE FORECAST AREA TONIGHT...THE RISK FOR HEAVY RAIN WILL BE WITH US. SOME AREAS MAY EXPERIENCE SIGNIFICANT PONDING OF WATER AND LOW-LYING FLOODING IS POSSIBLE. THE HIGHER RESOLUTION MODELS ARE PAINTING A WET OVERNIGHT...EVEN AS THE BOUNDARY LAYER ATTEMPTS TO STABILIZE. THE CONVECTION SHOULD BE ABLE TO HOLD TOGETHER AND MAY BLOSSOM AS THE COLD POOL/OUTFLOW BOUNDARY INTERACTS WITH THE LAND BREEZE. THIS CONVECTION WILL TAP INTO DEEP MOISTURE AND LATENT HEAT OF THE ATLANTIC WATERS...WITH PRECIPITABLE WATER VALUES NEAR OR JUST IN EXCESS OF 2 INCHES. THEREFORE...HAVE INCREASED POPS...AS HIGH AS NUMEROUS TO WIDESPREAD IN A FEW PLACES. OVERALL THE CONVECTION SHOULD TREND FROM INLAND THE FIRST HALF OF THE NIGHT TO PROGRESSIVELY COASTAL OVERNIGHT. HAVE ADDED FOG TO MANY OF THE INLAND AREAS WHERE THE RISK FOR CONVECTION WANES OVERNIGHT. CONDITIONS WILL BE CONDUCIVE FOR LOW STRATUS AND FOG TO DEVELOP IN THE WAKE OF SIGNIFICANT RAINFALL. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 2 PM THURSDAY...RECENT SPATE OF ABOVE NORMAL TEMPERATURES WILL BE COMING TO AN END TOWARD THE LATTER PORTIONS OF THE SHORT TERM PERIOD AS A STRONG COLD FRONT MOVES THROUGH THE AREA. LOW-LEVEL THETA-E AXIS WILL BE IN PLACE DURING FRIDAY...THEN ADDITIONAL POOLING WILL OCCUR AHEAD/ALONG THE AFOREMENTIONED FRONT. THUS... 20-30 POPS WILL REMAIN ACROSS THE FORECAST AREA AIDED BY THE SEA BREEZE IN THE WAKE OF A WEAK TROUGH AND PASSAGE OF UPPER LEVEL IMPULSE EARLIER IN THE DAY ON FRIDAY. BETTER CHANCES FOR STORMS WITH THE COLD FRONT WITH PRECIPITABLE WATER VALUES SURGING BACK ABOVE 2 INCHES. OTHERWISE...SWELLS FROM LESLIE WILL CONTINUE TO IMPACT THE AREA BEACHES KEEPING THE RISK OF STRONG RIP CURRENTS ELEVATED AT ALL BEACHES. && .LONG TERM /SUNDAY THROUGH THURSDAY/... AS OF 2 PM THURSDAY...EXTENDED FORECAST IS ESSENTIALLY A TEMPERATURE FORECAST BEYOND SUNDAY AS AN AUTUMNAL PATTERN TAKES SHAPE. IN THE MID LEVELS...A FAIRLY PROGRESSIVE EAST COAST TROUGH WILL TRANSITION TO A ZONAL PATTERN BY THE END OF THE PERIOD. AT THE SURFACE...A FRONT ASSOCIATED WITH THE TROUGH WILL BE MOVING OFF THE COAST SUNDAY. MAINTAINED THE POPS FOR SUNDAY HIGHER CHANCE EAST TO SLIGHT CHANCE WEST TO COVER RESIDUAL TIMING ISSUES. FROM THAT POINT ON PRECIPITABLE WATERS VALUES DROP DOWN TO ONE HALF INCH OR SO. HIGH PRESSURE...CENTERED INITIALLY ACROSS THE MIDWEST WILL DRIFT SLOWLY SOUTH TO THE SOUTHERN APPALACHIANS BY THURSDAY. CERTAINLY NO POPS AND FEW CLOUDS ARE EXPECTED THROUGH THE PERIOD. TEMPERATURE GUIDANCE IS RELATIVELY STABLE WITH LOWER 60S FOR LOWS AND LOWER TO MIDDLE 80S FOR HIGHS. THE COOLEST MORNING SHOULD BE TUESDAY MORNING. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... AS OF 00Z...ISOLATED SHRA/TSRA OVERNIGHT WITH THE POTENTIAL FOR MVFR/POTENTIAL IFR DUE TO PATCHY FOG AND CIGS INTO THE MORNING HOURS. SHRA/TSRA POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE EXPECT VFR. ANTICIPATE ISOLATED TO SCATTERED SHRA/TSRA THROUGH MUCH OF THE OVERNIGHT HOURS. IF ANY ACTIVITY PROGRESSES OVER TERMINALS...CANNOT RULE OUT BRIEF PERIODS OF MVFR DUE TO VISIBILITY IN HEAVIER DOWNPOURS. OTHERWISE EXPECT VFR TO PREVAIL WITH LIGHT AND VARIABLE WINDS. CANNOT RULE OUT PATCHY MVFR FOG/STRATUS AT ALL SITES..WITH LOWERED CONFIDENCE FOR BRIEF IFR INLAND. AFTER DAYBREAK...ANY LINGERING FOG WILL QUICKLY DISSIPATE GIVING WAY TO VFR ACROSS THE AREA. AS A SFC TROUGH CONTINUES TO PROGRESS ACROSS THE AREA...EXPECT ISOLATED TO SCATTERED SHRA/TSRA DURING THE AFTERNOON HOURS ALONG THE COAST...WHILE THE INLAND SITES ARE EXPECTED TO REMAIN QUIET. BY THE AFTERNOON...SOUTHWEST WINDS WILL BECOME SOUTH...INCREASING TO AOB 12 KTS. INTO THE EVENING HOURS...ACTIVITY WILL DIMINISH ALLOWING VFR TO PREVAIL WITH DECREASING WINDS. EXTENDED OUTLOOK...SCATTERED SHRA/TSRA THROUGH SUNDAY...WITH A CHANCE OF EARLY MORNING LIFR/IFR CONDITIONS IN BR INLAND...AND MVFR AT THE COAST. VFR MONDAY AND TUESDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 930 PM THURSDAY...SWELL ENERGY IS IMPRESSIVE...THE RESULT OF TROPICAL CYCLONE LESLIE SPINNING IN PLACE S OF BERMUDA. BUOY OBSERVATIONS ARE SAMPLING AN 11 TO 12 SECOND E SWELL. THIS SWELL ENERGY WILL CONTINUE TO BE RESPONSIBLE FOR THE ELEVATED SEAS. SEAS WILL BE 3 TO 4 FT WITH SOME 5 FT SEAS ACROSS THE OUTERMOST WATERS. WINDS OF 10 TO 15 KT WILL PERSIST...FROM THE SW. SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 2 PM THURSDAY...SWELLS FROM LESLIE WILL BE THE MAIN FACTOR... COUPLED WITH INCREASING SOUTHERLY WIND WAVES AHEAD OF THE STRONG COLD FRONT SATURDAY NIGHT. THE COMBINED SEAS WILL LIKELY REACH SMALL CRAFT THRESHOLDS FRIDAY NIGHT INTO SATURDAY NIGHT. LIGHT SOUTHERLY FLOW ON FRIDAY WILL INCREASE AS IT VEERS TO A SOUTHWESTERLY DIRECTION FRIDAY NIGHT INTO SATURDAY. THE FLOW WILL TURN OFFSHORE SATURDAY NIGHT WITH FRONTAL PASSAGE. LONG TERM /SUNDAY THROUGH TUESDAY/... AS OF 2 PM THURSDAY...NORTH TO NORTHEASTERLY WINDS WILL PREVAIL THROUGH THE PERIOD AS HIGH PRESSURE SLOWLY BUILDS FROM THE MIDWEST TO THE SOUTHERN APPALACHIANS. EMBEDDED COOL SURGES WITH THIS TYPE OF SYNOPTIC PATTERN ARE ALL BUT IMPOSSIBLE TO TIME SO AN OVERALL WIND SPEED FORECAST OF 10-15 KNOTS WILL SUFFICE. LONGER PERIOD SWELL CONTINUES TO BE THE STORY FOR THE WAVE SPECTRUM WITH 4-6 FEET FOR SIGNIFICANT WAVE HEIGHTS THROUGH THE PERIOD. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && NEAR TERM...27 SHORT TERM...SRP LONG TERM...SHK AVIATION...SGL
Hazardous weather outlook, Sep 6, 8:33 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 833 PM EDT THU SEP 6 2012 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-080045- ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER- INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN- 833 PM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS THAT STALL AND MOVE OVER THE SAME GENERAL AREA... MAY PRODUCE SIGNIFICANT PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY AREAS OF HIGH WATER. NCZ106-108-110-SCZ054-056-080045- COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY- COASTAL GEORGETOWN- 833 PM EDT THU SEP 6 2012 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 7 AM EDT FRIDAY THROUGH FRIDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TONIGHT. THESE THUNDERSTORMS WILL BE CAPABLE OF HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS THAT STALL AND MOVE OVER THE SAME GENERAL AREA... MAY PRODUCE SIGNIFICANT PONDING OF WATER IN LOW-LYING AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. THE RISK FOR STRONG RIP CURRENTS WILL CONTINUE THROUGH THE WEEKEND. BREAKERS WILL ALSO BE ABOVE NORMAL. SOME MINOR BEACH EROSION IS POSSIBLE DURING HIGH TIDE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY AREAS OF HIGH WATER. AMZ250-252-254-256-080045- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 833 PM EDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TONIGHT. DUE TO SWELLS FROM HURRICANE LESLIE...MARINERS SHOULD EXPECT TURBULENT INLETS DURING OUTGOING TIDES. STANDING OR EVEN BREAKING WAVES THROUGH ENTRANCES CANNOT BE RULED OUT. SURF ZONES WILL EXTEND FARTHER OFFSHORE THAN USUAL AND WAVES MAY BREAK IN AREAS THAT NORMALLY DO NOT EXPERIENCE BREAKING WAVES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. MARINERS SHOULD EXPECT TURBULENT INLETS DURING OUTGOING TIDES DUE TO THE SWELL ENERGY FROM TROPICAL CYCLONE LESLIE. STANDING OR EVEN BREAKING WAVES THROUGH ENTRANCES CANNOT BE RULED OUT. SURF ZONES WILL EXTEND FARTHER OFFSHORE THAN USUAL AND WAVES MAY BREAK IN AREAS THAT NORMALLY DO NOT EXPERIENCE BREAKING WAVES. .SPOTTER INFORMATION STATEMENT... MARINERS ARE ASKED TO REPORT ANY HAZARDOUS MARINE CONDITIONS THEY ENCOUNTER. 27
In the hours before
Special weather statement, Sep 7, 12:30 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1230 AM EDT FRI SEP 7 2012
SCZ032-033-070530-
FLORENCE-MARION-
1230 AM EDT FRI SEP 7 2012
...THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS PORTIONS OF
FLORENCE AND MARION COUNTIES...
AT 1228 AM EDT...DOPPLER RADAR INDICATED SLOW-MOVING THUNDERSTORMS
ALONG A LINE EXTENDING FROM SARDIS TO PAMPLICO...MOVING SOUTH AT 10
TO 15 MPH.
THESE STORMS WERE PRODUCING RAINFALL RATES UP TO TWO INCHES PER
HOUR. RADAR HAS ESTIMATED UP TO 3.5 INCHES OF RAIN MAY HAVE FALLEN
ALONG THE FLORENCE-MARION COUNTY BORDER EAST OF HYMAN AND EVERGREEN.
SOME LOCATIONS IMPACTED BY THIS HEAVY RAINFALL INCLUDE LAKE
CITY...CARTERSVILLE...EFFINGHAM...EVERGREEN...FRIENDFIELD...GRESHAM..
.HANNAH...HYMAN...JOHNSONVILLE...KINGSBURG...NEW HOPE AND PAMPLICO.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH MAY CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS
AND AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS
FLOODED ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3413 7998 3406 7939 3380 7932 3382 7938
3381 7939 3379 7944 3385 7981 3388 7983
3389 7985 3388 7994 3391 7997 3395 7998
3399 7990 3408 8005
TIME...MOT...LOC 0428Z 342DEG 14KT 3402 7994 3394 7952
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:50 AM EDT | Special Weather Statement | ILM | Williamsburg | 40 min |
| Sep 7, 2:49 PM EDT | Special Weather Statement | ILM | Georgetown | 56 min |
| Sep 7, 4:51 PM EDT | Special Weather Statement | ILM | Pender | 54 min |
| Sep 7, 5:10 PM EDT | Areal Flood Advisory | ILM | Pender | 92 min |
| Sep 7, 6:52 PM EDT | Special Weather Statement | ILM | Columbus | 53 min |
Nearby
Special Weather Statements in South Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.